Wednesday, April 23, 2014
Introducing Mood 24/7, a new tool that helps you track your mood from day to day using your mobile phone. Try it today!

Sunday, June 07, 2009 stable&fatvscrazy&pretty, Community Member, asks

Q: Questions on weight loss when stop seroquel, or add wellbutrin to seroquel

I've been on seroquel 3 years, and have gained 42 pounds. I had SEVERE insomnia and strong waves of anxiety and the seroquel fixed it all. Well now i'm struggling with depression because only 3 years ago i had a 4 pack stomach, and now i have a tire around my stomach. I'm afraid to get off the seroquel for fear of the insomnia and anxiety returning. I have three questions:

1. If i keep taking the seroquel and add wellbutrin - can i lose the weight while still on the seroquel?

2. If i stop the seroquel and replace it with wellbutrin - can the wellbutrin help with my insomnia and anxiety?

3. I know with some drugs, the weight immediately starts coming off when you stop taking them. I've tried researching weight loss upon stopping seroquel but find nothing. Is there proven research that people who stop taking seroquel DO start losing the weight upon stopping?

Answer This
Answers (3)
knowthyself, Community Member
6/ 7/09 3:46pm

I am not sure what you are proposing.  If you think you can add and or eventually replace a antipsychotic with antidepressnt properties with an antidepressant that has a side of effect seen in about a quarter of individuals with an average of five pounds lost and turn the clock back three year, you may be off track.

 

You do need to address the culprit, Seroquel, that comes with the side effect of weight gain, diabetes, hyperglycemia and other potential health risks.  you and your psychiatrist must hash this out and find alternative medications that have a reduced risk of weight gain and will help you remain stable, anxiety free and promote sleep.  You psychiatrist should work with you to address your overall health, not ignore the weight gain you have had.

 

I do know that some psychiatrists have prescribed the antiepileptic, Topamax as a mood stabilizer, sometimes in conjunction with current medications, to assit with weight loss due to medications.  It common side effect is weight loss and it is an off label mood stabilizer.

Reply
kristine129, Community Member
9/28/10 5:20pm

I was on 300mg of Seroquel for 8 years I gained 95lbs. weight was gradual but NEVER stops..ever. Without lowering your dose of Seroquel significantly you will not be able to lose weight & no matter what you try you will continue to gain. There are currently many class action lawsuits against the makers of Seroquel for hiding the severe weight gain consequences they were AWARE of & HID. Seroquel also has caused Diabetes in thousands who are also suing for hiding the fact that it does cause Diabetes, (the makers also hid that info) After lowering my dose from 300mg to 75mg I was able to easily return to my original weight of 105lbs. The only things that could help the insomnia & anxiety increase I had from lowering my Seroquel was Ristoril for sleep and Xanax for anxiety, although many doctors may not be willing to prescribe these because of the possibility of addiction. I talked with my Psychiatrist & we weighed the pros & cons of my new medication schedule, but since I have no history of substance abuse issues, and the weight gain was SOOOO depressing, we decided this was best. Plus I am no longer at risk of developing Diabetes, which I was very close to. now my weight & blood sugar are normal - don't know if I'll ever be completely off Seroquel - but you can reverse the problems it causes by keeping your dose at 100mg or less. Hope your Doc is as smart & open minded as mine - I did meet Docs that thought that the weight gain & diabetes were worth the risk to avoid perscribing benzodiazapines (narcotics) - those Docs are okay with you getting a life threatening illness - they just don't want you possibly addicted to anything cheap. The Docs who feel that way should have their licenses revoked. Healthcare should not about $ it should be about improving health & the risks of high doses of Seroquel do not outweigh the benefits, since lowering my dose to 75mg & adding the dreaded "narcotics" I am in much better physical & mental health than ever before(I have been in treatment of some kind for over 20 years).  

Reply
judy, Community Member
6/ 8/12 11:27pm

I have been taking seroquel for about seven years but only 50 mg a night, I quit taking it cold turkey about 3 months ago and went on a strict diet. I only eat about 300 calories a day. I live on cucumbers, tomatoes and only very few raw vegetables and I have not lost a single pound. However if I eat the least bit more than I normally do I gain weight. Something about that seroquel lets you put on weight but will not allow your body to get rid of it no matter how little you eat. I have been eating about 300 calories a day for the last 3 months and no weight loss at all. Who ever invented that drug should be made to take it and experience the same problems and side effects I have.

 

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By stable&fatvscrazy&pretty, Community Member— Last Modified: 04/09/14, First Published: 06/07/09